Since being diagnosed (again) with epilepsy, and being a human guinea pig for medications I’ve suffered from some weird and wonderful side effects. My current favourite is my finger and toe nails falling off. Which, as you can imagine, as a 30 year old woman is an amazing look and makes you feel great!
After having a seizure for 20 minutes at work, I ended up in hospital for 3 days. The first night I spent in A&E for 16 hours as there were no beds in any wards. The next day I was meant to be out, but the Dr forgot to give my prescription… so another day stuck in a ward with 3 elderly patients. One kept taking her cannula out and bleeding everywhere, another kept wetting the bed and leaving her knickers in the bathroom soaked in urine and the other woman couldn’t move, and could barely talk. She made me realise that I shouldn’t be there, there were so many other patients lining the halls on beds that deserved my place but because the Dr screwed up I was taking up a valuable bed.
Finally, I was put on Keppra and sent on my merry way. About 3 weeks later the side effects kicked in and jesus christ it was horrific. The fatigue was draining, I was having to have a nap half way through my work day. My face was red raw, tight and spotty. So much so I bathed my face every half an hour in TCP for even the slightest bit of relief. Then the seizures hit for a week I was having on average 20-30 seizures a day. I took myself off of Keppra and the seizures calmed back down to 3-5 a day, the fatigue lifted and my face started to go back to normal.
I went to see a psychiatrist, NHS prescribed – waste of time. They upped my antidepressants, and that’s it. No other form of help was given.
Back to the neurologist, where I was put on clonazepam and lamotrigine. Weaning off of the clonazepam after a month and upping the lamotrigine as I went along.
The seizures have calmed down having a couple a day, but tiny ones and constant auras. Both of which are dealable. Though, on this medication my finger nails and toe nails started to fall off. I can no longer have acrylic nails, which I used to get done all the time. Weight gain (currently up by a stone and a half in 5 months) and I’ll randomly come out in eczema rashes which I LOVE…
I have another neurologist appointment on the 16th May, so we shall see!!!